Montana, 2011

Hail and Damaging Winds in Montana, July 15, 2011

July 15, 2011 · NWS GGW · 6 events in 3 counties and zones

Favorable shear, instability, and surface moisture combined to produce a few severe thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

Favorable shear, instability, and surface moisture combined to produce a few severe thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at Jul 15, 1:22 PM MST, 3 hours 48 minutes earlier.

Area forecast discussion, Jul 15, 1:22 PM MST, 3 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
222 PM MDT FRI JUL 15 2011

.SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH SUNDAY...
A PERSISTENT WEST COAST TROUGH DOES NOT LET UP IN FEEDING WARM
MOIST AIR INTO MONTANA THROUGH THE SHORT TERM. IN ADDITION
CONDITIONS WILL REMAIN QUITE UNSTABLE DURING THE PERIOD...ONLY
NEEDING SOME DISTURBANCE OR BOUNDARY TO SET OFF THUNDERSTORMS.
HIGH PRESSURE HAS SETTLED OVER THE MIDDLE OF CONUS AND WILL EXPAND
TO THE WEST. THE RESULT WILL BE VERY WARM TEMPERATURES OF AROUND
10*F ABOVE NORMAL BY SUNDAY.

THE MORNING GGW SOUNDING LOOKS SIMILAR TO THAT OF YESTERDAY WITH
AROUND AN INCH OF PRECIPITABLE WATER...A LIFTED INDEX OF -5*C AND
POSITIVE ENERGY OF AROUND 2K J/KG. WITH A FREEZING LEVEL OF AROUND
12K FT...LARGE HAIL IS AGAIN POSSIBLE. STRONG WINDS ALOFT TIED
INTO ANY THUNDERSTORM COULD GENERATE STRONG WINDS AT THE SURFACE.
THE SWODY1 UPDATE ISSUED BY SPC PLACES A SLIGHT RISK FOR SEVERE
MAINLY OVER THE BILLINGS CWA AND OUR ZONES SOUTH OF THE MISSOURI
RIVER FOR THIS AFTERNOON/EVENING. THEREFORE WITH ANOTHER UNSTABLE
DAY IN STORE WITH SOUTHWEST FLOW ALOFT AND SEVERAL BOUNDARIES
NEARBY AND EXPECTING THE CAP TO ERODE BY AFTERNOON...THUNDERSTORMS
SHOULD BEGIN FIRING THEN. THE DAY LOOKS LESS DYNAMIC THAN
YESTERDAY...BUT BASED ON LATEST GUIDANCE INCREASED POPS TO HIGH
CHANCE. MAINTAINED SEVERE MENTION FOR THIS EVENING BASED ON SPC
CONVECTIVE OUTLOOK.

SATURDAY/SUNDAY...UPPER FLOW CONTINUES FROM THE SOUTHWEST BUT THE
DISTURBANCES WILL TREND MORE TO THE NORTH. TIMING SUGGESTS THAT
SUPER-CELL DEVELOPMENT WILL LIKELY BE TO OUR EAST...SO WILL NOT
INCLUDE SEVERE WORDING. HIGHEST POPS WILL BE NORTH OF THE MISSOURI
RIVER. MAXIMUM TEMPERATURES WILL CONTINUE TO CREEP UP. ADJMET AND
ADJMAV GUIDANCE RAMP UP HIGHS INTO THE MID 90S FOR SUNDAY. SCT

.LONG TERM...SUNDAY NIGHT THROUGH FRIDAY...
UPPER RIDGING WILL DOMINATE THROUGH TUESDAY...DRIVING TRIPLE DIGIT
HEAT ACROSS MUCH OF NORTHEAST MONTANA. POTENTIAL FOR
THUNDERSTORMS WILL CONTINUE OFF AND ON DURING THIS TIME AS WELL...
THANKS TO DISTURBANCES AND MOISTURE BEING USHERED IN IN A
SOUTHWEST FLOW ALOFT.

TUESDAY NIGHT INTO WEDNESDAY CONTINUES TO LOOK FAVORABLE FOR
THUNDERSTORMS AS THE UPPER RIDGE IS BROKEN DOWN. THAT BEING SAID
THERE ARE SIGNIFICANT DIFFERENCES IN THE STRENGTH AND TIMING OF
THE ASSOCIATED COLD FRONT...SO WILL CONTINUE WITH ISOLATED POPS
FOR NOW.

WEDNESDAY NIGHT THROUGH FRIDAY WILL BE COOLER IN THE POST FRONTAL
ENVIRONMENT...NOW DOMINATED BY LOW PRESSURE ALOFT. THIS WILL MAKE
FOR MORE SEASONABLE TEMPERATURES...BUT CONDITIONS WILL REMAIN
SOMEWHAT UNSETTLED. GILCHRIST

PREVIOUS LONG TERM DISCUSSION...SUNDAY NIGHT THROUGH TUESDAY...
LONG TERM BEGINS WITH A RIDGE ORIENTED UP THE SPINE OT THE ROCKY
MOUNTAIN FRONT RANGE FROM COLORADO UP TO THE US/CANADA
INTERNATIONAL BORDER THEN JOGGING OVER INTO THE CANADIAN PRAIRIES.
ON EITHER SIDE OF THE RIDGE A LARGE TROUGH EXISTS WITH ONE OVER
THE HUDSON BAY AD THE OTHER ON THE COAST OF THE PACIFIC NORTHWEST.
JET FLOW BETWEEN THE PACNW TROUGH AND THE MONTANA RIDGE WILL
ORIENT ANY SHORTWAVES WELL TO THE NORTH DECREASING POPS TO NEAR
NOTHING AND RAISE TEMPERATURES TO ABOVE SEASONAL NORMS.

TUESDAY NIGHT THROUGH WEDNESDAY NIGHT THE PACNW TROUGH IS EXPECTED
TO BARREL THROUGH THE INTERMOUNTAIN WEST AND BROADEN AS IT
IMPACT EASTERN MONTANA. THIS SHOULD BRING A COLD FRONT REDUCING
TEMPERATURES THROUGH WEDNESDAY NIGHT AND A SIGNIFICANT CHANCE FOR
SHOWERS AND THUNDERSTORMS ON TUESDAY NIGHT. A CHANCE FOR SEVERE
WEATHER WITH THIS PASSAGE IS NOT OUT OF THE QUESTION.

THURSDAY ONWARD... FORECAST IS LOOKING MORE ZONAL WITH SOME RISE
IN TEMPERATURES AND AN INCREASED RISK FOR SHOWERS. GAH

&&

.AVIATION...
VFR THROUGH EARLY EVENING WHEN SCATTERED THUNDERSTORMS FROM THE
SOUTHWEST WILL BEGIN TO IMPACT THE TERMINALS. THESE STORMS MAY
GENERATE BRIEF MVFR OR IFR CONDITIONS THROUGH THE EARLY MORNING
HOURS AS THEY CROSS. WINDS WILL BE GENERALLY LIGHT WITH GUSTY
ERRATIC WINDS POSSIBLE NEAR THUNDERSTORMS. GILCHRIST

&&

.CLIMATE...
THE RAINFALL TOTAL FOR YESTERDAY...JULY 14TH...IN GLASGOW WAS 1.10
INCHES. THIS IS THE 5TH TIME THIS YEAR THAT MORE THAN AN INCH OF
RAIN HAS FALLEN ON ONE CALENDAR DAY. THIS TIES THE RECORD FOR THE
WHOLE YEAR OF 5 DAYS WITH MORE THAN AN INCH OF RAIN THAT WAS SET
IN 1906 AND 1923. TOTAL PRECIP FOR THE YEAR OF 17.04 INCHES MAKES
2011 ALREADY THE 11TH WETTEST ON RECORD. SIMONSEN

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Jul 15, 1:29 PM MST, 3 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
229 PM MDT FRI JUL 15 2011

MTZ016>027-059>062-161000-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE-
RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS-
SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT-
229 PM MDT FRI JUL 15 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE FOR STRONG THUNDERSTORMS LATE THIS AFTERNOON
AND EVENING. SOME STORMS MAY BECOME SEVERE...WITH LARGE HAIL...
DAMAGING WINDS AND HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THIS WEEKEND WILL START A WARMING TREND...THAT WILL LAST THROUGH
AT LEAST TUESDAY OF NEXT WEEK. TEMPERATURES WILL BE IN THE MID 90S
BY SUNDAY...REACHING NEAR TRIPLE DIGITS ACROSS MUCH OF NORTHEAST
MONTANA ON MONDAY AND TUESDAY. PERSONS ARE ADVISED TO TAKE
PRECAUTIONS TO DEAL WITH THE HEAT...SUCH AS LIMITING TIME OUTDOORS
AND DRINKING PLENTY OF FLUIDS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The Billings radar (KBLX), 135 km away, was scanning. The volume nearest the first event began at 00:10 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 2 hail, 1 heavy rain. Local standard time, as filed.

Hail, Petroleum

When
July 15, 5:10 PM MST
Where
Petroleum County, 6 mi NW of Winnett
Measured
1 in hail
Reported by
Public
Coordinates
47.061, -108.440

Most pea-sized to penny-sized hail stones were reported, with a few quarter-sized stones.

Thunderstorm Wind, Dawson

When
July 15, 9:08 PM MST
Where
Dawson County, 1.17 mi NE of Glendive
Measured
59 kt (68 mph) measured gust
Reported by
AWOS
Coordinates
47.110, -104.710

Wind gust of 68 mph was measured.

Heavy Rain, Richland

When
July 15, 9:15 PM MST to 9:45 PM MST
Where
Richland County, Savage
Reported by
Trained Spotter
Coordinates
47.450, -104.350

Over a period of 30 minutes, 1.92 inches of rain was measured.

Hail, Richland

When
July 15, 9:45 PM MST
Where
Richland County, Savage
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
47.450, -104.350

Thunderstorm Wind, Richland

When
July 15, 9:45 PM MST
Where
Richland County, Savage
Measured
56 kt (64 mph) measured gust
Reported by
Trained Spotter
Coordinates
47.450, -104.350

Measured wind speeds in excess of 60 mph downed several large trees up to and exceeding 2 feet in diameter.

Thunderstorm Wind, Richland

When
July 15, 9:45 PM MST
Where
Richland County, 7.97 mi SW of Savage to 5.81 mi SSW of Savage
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
47.357, -104.451

Richland County Dispatch reported downed trees blocking traffic 6 to 8 miles south of Savage along highway 16.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2011Every state in 2011This day in weather historyWarnings in Montana, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 335439, 335488, 335451, 335444, 335456, 335487.